Please help. Stage IVA throat (oropharynx) cancer?
My mother is a case of stage IV throat (oropharynx) cancer and has completed 9 rounds of chemotherapy and 40 rounds of radiotherpy? She is unable to eat anything due to the side effects of radiotherapy. Can anyone tell me what is to be done so as to able her to eat something?? I am depressed a lot nowadays?? Any answers will be highly appreciated?? My e-mail ID is email@example.com. Please help.
- Anonymous1 decade agoFavorite Answer
The fact that your mother has IVa oropharyngeal cancer does mean that it is quite advanced, but has not yet spread beyond the head and neck region. The good news, is that her doctors are treating her aggressively with the aim of cure (you would almost never treat someone with both chemotherapy and radiation at the same time if they were not hopeful of cure).
The tough part here is that getting combined chemotherapy and radiation to the head and neck is possibly the most toxic treatments in cancer therapy. It is very tough. The reassuring thing is that 1) it sounds like your mother's symptoms are fairly typical of others on radiation and 2) that she has you there to help her - whether or not you feel like you are you will be helping tremendously! and 3) your mothers symptoms will improve as time goes on.
The first respondent had a lot of key points, and I agree with her that the most important thing is to keep your physician well appraised of how your mother is doing, and ask for help. You should also be put in contact with a nutrionist/dietician for adivce on how to best keep your caloric intake up.
Because it is so toxic, you could go on for a long time about the side effects your mother is/could be experiencing. The most common of these are 1) fatigue 2) sore mouth and throat 3) pain when swallowing/inability to swallow many food. Also can get dry mouth/loss of taste and occasionally find severe chemo side effects such as blood count issues, ringing in ears, or kidney problems.
In terms of pain, your mother should keep in contact with her physician, and not be afraid to take all the pain medication she requires. Typically by the end of radiation, most patients will require opioid medication such as morphine or hydromorphone to control the pain. Occasionally your physician may want to add some steroids such as dexamethason or prednisone to help as well.
In terms of swallowing, almost all patients are unable to tolerate most solid foods by the end of treatments. It is important to maintain caloric intake and liquid supplements such as Boost/Ensure/Carnation Instant Breakfast. Your dietician can help you decide how many you need per day, but typical is at least 3-4 per day. Occasionally patients can not tolerate liquid foods even with pain control and oral rinses (described by first respondent) from your doctor. In these cases, if they are losing weight, some patients will require tube feeding whereby a feeding tube is inserted into the stomach either throughthe nose, or through the abdominal skin.
The most important thing for both you and your mother to know is that the pain and soreness when swallowing will get better! It takes time (and will feel like forever) but gradually this will happen. These symptoms are typically worst 2-3 weeks AFTER the end of treatments and typically take 3 months to resolve.
You should be aware that patients will experience a long term (meaning greater than 6-9 months) dry mouth (somewhat uncomfortable, but nowhere near what your mom is experiencing right now), and may experience some long term difficulty with swallowing (typically NOT pain with swallowing, but some difficulty that requires her to take longer time with eating and/or eat many foods with plenty of water; again nowhere near what she is feeling right now).
Hopefully this helps. Feel free to ask again if things are unclear.
- 1 decade ago
Sweetheart, first let me tell you that I am so sorry that your mother is having to go through this - it is very difficult, I know. And for you too. I don't know what your mother's prognosis is but there is always hope with proper treatment.
Not only do patients on chemo and radiation usually lose their appetites but they can develop painful mouth ulcers which makes eating doubly hard. The doctor can prescribe a wonderful mouthwash type solution that will coat mouth ulcers making it so much easier to eat.
Treatment can cause foods to taste completely different than they did before. What you mother used to just love, she may not be able to even look at now. This is normal.
It is vital that she have nutrients though. You, and she, need to experiment with different foods to see what she can eat and tolerate. You can start with a liquid supplement like Ensure - comes in several flavors and provides vitamins and essentials. It's also smooth and easy to swallow.
If she can tolerate any solid types, you might try things like small curd cottage cheese or even cream of wheat type cereals.
Please tell your mother's doctor that she is not able to eat. This is very important because sometimes the doctors are so busy, they don't automatically assume that something is not right unless you tell them - or you can tell the nurses. They will get help for your mother, whether it be the mouthwash like I mentioned before or even prescription medication which can prevent her from being nauseated.
I wish her well - a complete recovery. And may God bless you too. I know this is such a hard time. My husband is a 12 year cancer survivor - he had stage IV colo/rectal cancer. Never give up hope. Cancer can not steal your hope away.
- 1 decade ago
vlschlagal gives some good advice. You might also consider whey protein shakes and liquid vitamins and minerals. There's some info about recovery issues below that may help. Hang in there! Positive thoughts out to your mother and you!